If you’re thinking about snorting heroin, you should know what happens.
In the interest of opiate harm reduction, we review what happens in the body while snorting heroin, as well as the dangers and safety concerns of snorting heroin. You can always call a heroin hotline with questions, but we welcome questions about snorting heroin at the end of this article. We try to answer all legitimate questions with a personal reply ASAP.
Heroin: What are you really snorting?
Heroin is a Schedule I controlled substance in the US, meaning it is illegal to possess or take this drug for any reason. In some parts of the world, though, heroin is available as a powerful prescription painkiller, but local laws vary. Heroin is a very dangerous and addictive drug, and because it’s normally only available as a street drug there’s no good way of knowing exactly what’s in the batch of heroin you’re using. Heroin can be laced with toxic substances or other drugs so you cannot ever really know what exactly you are snorting.
How does snorting Heroin affect the body?
Heroin affects the central nervous system, including the brain and spinal cord. Heroin binds to opioid receptors in the brain, altering the body’s perception of pain and causing feelings of euphoria. Heroin can alter your mood as a result, but as an opiate, heroin can also trigger abnormal heart rate, loss of consciousness and hallucinations. For example, snorting heroin can cause you to abruptly stop breathing, which can kill you. and all of these effects are made more intense and are felt nearly immediately after snorting heroin.
Snorting Heroin to get high
Snorting heroin causes large amounts of the drug to instantly enter the bloodstream through the nose and the nasal tissues in the nose. This is dangerous, because it causes the drug to be absorbed in higher amounts than if it’s taken orally. High doses of heroin might be tolerated by someone who’s taken opioids in large doses before, but they do raise the risk of adverse effects significantly.
Snorting Heroin vs oral
Narcotics like heroin can be taken orally, nasally, and intravenously. Oral preparations are safer, because the dose is more controlled. Snorting heroin causes a quicker onset of effects, causing an almost immediate high. But this quick rush of heroin into the body is also extremely dangerous.
Snorting Heroin side effects
Taking heroin in small amounts can cause drowsiness, dizziness, and even nausea and vomiting. Severe side effects of taking heroin occur more frequently when the medication is not taken as prescribed, such as when you snort heroin. Possible adverse side effects of snorting heroin include:
- abnormal heart rate
- difficulty breathing
- fainting/loss of consciousness
Snorting Heroin dangers
Snorting heroin has some serious side effects. You run the risk of a serious addiction when you snort heroin. The most serious risk, of course, is that of potential overdose and death – and because it’s impossible to know the purity of the heroin you’re taking, even experienced heroin users can easily overdose. But you might not know that you also risk infectious disease such as hepatitis or bacterial infections when you share snorting instruments. Although less severe, these dangers can persist unless you are aware of hygiene and do not share snorting tools.
Snorting Heroin safely
Heroin is not safe to take by snorting. In fact, it’s not safe to take at all, due to the highly addictive nature of the drug and its strong effects. Since heroin is illegal to take in most parts of the world, you might face harsh legal consequences for snorting it.
Snorting Heroin questions
Do you still have questions about snorting Heroin? If so, please let us know. We respond to all Heroin questions with a personal and prompt reply.
Reference Sources: Toxnet: Heroin
U.S. Department of Justice: Heroin Fast Facts
SAMHSA: Heroin Abuse in the United States
Photo credit: tj.blackwell